MAUDE Adverse Event Report: MERZ NORTH AMERICA BELOTERO BALANCE; INJECTABLE IMPLANT

MERZ NORTH AMERICA BELOTERO BALANCE; INJECTABLE IMPLANT
Catalog Number 8700M0
Health Effect - Clinical Codes Inflammation (1932); Irritation (1941); Swelling (2091); Discharge (2225)
Date of Event 02/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This case was assessed as reportable to the fda as the adverse event, diagnosis of unspecified neoplasm and surgical removal of the lesion, was deemed to meet serious injury criteria of requiring medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure.The device history record for belotero lot # 321190 was reviewed.No noncomformances were noted that would have contributed to this event.A lot search was conducted on the reported lot and no similar events were noted.
 
Event or Problem Description
On 27-may-2015, a (b)(6) male patient reported he was injected with 1/2 to 1/3 syringe of belotero to under the eyes "a couple of weeks ago".Four days post injection, the area under his left lower eyelid became irritated, inflamed, and puffy.He went back to injector, who thought he had an infection or allergic reaction and put him on allegra and doxycycline 150mg daily.After 4-5 days on the medications, the left lower eyelid "calmed down some".He followed up with the injector, who said the eye looked much better.On (b)(6) 2015, patient went to an ophthalmologist and was told he had a sty under the left eyelid.He was prescribed tobramycin/dexamethasone drops.His vision was fine.The ophthalmologist felt it looked like "something was under there" in the left lower eyelid area and told patient he may try to incise the area on follow-up.When patient woke up this morning, the right eyelid was puffy, red and sensitive to the touch.On 27-may-2015, follow up information was received from the injector, who reported patient was injected with 0.2cc (0.1cc to each tear trough area) of belotero on (b)(6) 2015.Patient was fine when he left the office post treatment.On (b)(6) 2015, patient returned to injector and his left lower eyelid was swollen, red, and tender.The injector prescribed antibiotics prophylactically.Patient returned to the injector's office on (b)(6) 2015 and the area was getting better.Injector did not see a sty.On 04-jun-2015, follow up information was received from the injector, who reported the patient was almost totally recovered.On 03-sep-2015, follow up information was received from the treating ophthalmologist, who reported the patient had a discreet nodule near his left lower lid during his office visit in may.The nodule was 4 x 8 x 2-3mm and egg shaped.At the same time, patient coincidentally had a sty in the eyelid.There was an intervening space of 5mm between the sty and nodule.Ophthalmologist noted he prescribed tobramycin/dexamethasone drops for the sty but did not treat the nodule.He referred patient back to his injector for treatment of the nodule.He did not think the sty and the nodule were connected.The patient has not followed up with him.On 25-mar-2016, follow up information was received from the patient.Patient reported that three to four weeks post injection, the mass under his left eyelid was drained by the ophthalmologist.The right side was drained three weeks later.Four months later, patient noticed another mass under left eyelid and the ophthalmologist performed surgery to remove the mass.On 28-apr-2016, follow up information was received from the ophthalmologist, who reported that on (b)(6) 2015, patient presented to his office for exam and was noted to have a bump and swelling of the left lower eyelid.Patient was diagnosed with a sty versus granuloma from recent fillers.The ophthalmologist offered to drain the area that day.It was not drained.Treatment reported as none.Patient returned to the office on (b)(6) 2015.The ophthalmologist made a small incision into the bump under left lower eyelid and "tried to get something out".He injected kenalog into the bump.On (b)(6) 2015, patient was seen by another ophthalmologist in the office.The area under patient's right lower eyelid was drained and injected with a steroid, probably kenalog.On (b)(6) 2015, patient was injected with a steroid, probably kenalog, to bump in the left lower eyelid.On (b)(6) 2016, patient had surgical procedure to remove the bump under left lower eyelid.On (b)(6)2016, the bump was noted to be a hard nodule about the size of an almond.It was located just above the tear trough, just in front of and on top of the orbital rim.A culture was performed, showing a few white blood cells.No organisms or growth were noted on the culture.The material was sent for biopsy.Pathology showed a nodular fragment measuring 0.6 x 0.6 x 0.6 cm.It was a thin cystic structure of pasty material.There was no foreign material in the specimen as viewed under polarization microscopy.Afb and gms stains for acid fast bacilli and other fungal organisms were negative.The diagnosis was granulomatous inflammation, focally necrotizing, with isolated microcalcifications within multinucleated giant cells.On follow-up, the nodule was completely resolved.Causality reported as high probability this was related to the filler.On 10-may-2016, follow up information was received from ophthalmologist, who forwarded patient's medical records.

Brand Name
BELOTERO BALANCE
Common Device Name
INJECTABLE IMPLANT
Manufacturer (Section D)
MERZ NORTH AMERICA
4133 courtney road
franksville WI 53126
MDR Report Key5673095
Report Number2135225-2016-00012
Device Sequence Number88464
Product Code LMH
UDI-Device IdentifierM2138700M05
UDI-Public+M2138700M05/$$3160110321190
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P090016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial
Report Date (Section B) 04/28/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician Assistant
Device Expiration Date01/10/2016
Device Catalogue Number8700M0
Device Lot Number321190
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2016
Initial Report FDA Received Date05/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR